How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog
Satisfied Customers: 16215
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

Our baby is 4 months old. Three days ago s sister got into

Customer Question

Our baby is 4 months old. Three days ago his sister got into rat poisoning and sadly died. They had been together since birth. He showed immediate signs of depression, but today started to wheeze and tonight began to drool.
JA: I'm sorry to hear that. Did you see what the dog ate?
Customer: bromethalin
JA: Huh?
Customer: an active ingredient in rat posoning
JA: Is there anything else the Veterinarian should be aware of about the dog?
Customer: No. To our knowledge he didn't eat any, just his sister.
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and then connect you two.
Submitted: 9 months ago.
Category: Dog
Expert:  Dr. B. replied 9 months ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you today. I do apologize that your question was not answered before. Different experts come online at various times; I just came online, read about your wee one’s situation, and wanted to help.

Again I do apologize that my colleagues could not aid you sooner, but can you tell me:

Are his gums pink or pale/white? Moist or sticky?

Does he appear to be breathing quicker then usual?

Any retching, gagging, lip licking or vomiting?

Is he eating and drinking? can he at least keep water down?

If you press on his belly, does he have any discomfort, tenderness, or tensing?

What color are his stools?

Customer: replied 9 months ago.
His gums are pink. At times he does began breathing quicker and has excessive drooling. He also had been licking his lips quite a bit, and has more of a wheezing cough. He will not drink water, and yesterday he has diarrhea.
Expert:  Dr. B. replied 9 months ago.

Thank you,

Was his diarrhea black?

Does he look like he is having trouble breathing?

Customer: replied 9 months ago.
No it was a regular brown. Right now his breathing is fine. He has been very lethargic and not as energetic.
Expert:  Dr. B. replied 9 months ago.

Thank you,

First, as you will be aware rat poison tends to cause dogs harm by preventing them from clotting their blood. It doesn’t tend to cause the signs of GI upset you are reporting. Instead, the drooling, lip licking, and appetite loss is more suggestive of an unrelated bacterial or viral gastroenteritis, pancreatitis, parasites/protozoa infections, general dietary indiscretions, and ingestion of harmful items (hopefully less likely here).

Now with him being so young, we do need to tread with care. If he is very lethargic and hasn't any energy, you can give him a blood sugar boost just now. To do so, just rub some karo syrup, honey or similar on his gums. That should get some energy into him and hopefully perk him up.

Afterwards, we can try some home supportive care to try to settle his stomach. To start, if he hasn’t just vomited (since otherwise we’d need to rest his stomach for a few hours first), then you can consider treating him with an antacid. Common OTC pet safe options would be Pepcid (More Info/Dose @http://www.petplace.com/article/drug-library/library/over-the-counter/famotidine-pepcid) or Tagamet (More Info/Dose Here @ http://www.petplace.com/article/drug-library/library/over-the-counter/cimetidine-hcl-tagamet). Whichever you choose, we’d give this 20 minutes before offering food to allow absorption. Of course, do double check with your vet if he has a known health issues or is on any medications you haven't mentioned. Though I'd note that if you give this and he cannot keep it down due to nausea that is usually a red flag that we need to bypass his mouth with injectable anti-vomiting medication from his vet.

Though if he can settle with the above, we can try him with a light/easily digestible diet. Examples you can use are cooked white rice with boiled chicken, boiled white fish, cottage cheese, or scrambled eggs (made with water and not milk). There are also OTC vet diets that can be used (ie Hill’s I/D or Royal Canin’s sensitivity) too. The aim of these diets is that they will be better tolerated/absorbed by the compromised gut. Therefore, it should get more nutrients in and result in less GI upset and diarrhea. As long as improvement is being seen, I usually advise continuing this until the signs are settled, and then weaning him slowly back to his normal diet.

Since dehydration is a real risk for pups, we need to keep an eye on his hydration. To check this and ensure he’s not becoming dehydrated, there are a few things you can test. Further to checking for gum moisture, you will want to make sure his eyes are not looking sunken and that he doesn’t have a "skin tent" when you lift the skin. To see how to check these parameters for dehydration, you can find a good video HERE (http://www.ehow.com/video_12232503_dog-dehydrated.html). If you are seeing any signs of dehydration already, then that would be our cue to have him seen before this becomes an additional issue for him (especially as it is often dehydration that makes them feel unwell).

Finally, since his diarrhea is thankfully normal colored and without blood, you can consider trying a pet safe anti-diarrheal. As I am sure you appreciate, these would not be a cure for infectious issues; but it can still be of benefit. It will reduce diarrhea load, allow the body to absorb more water/nutrients, and soothe the upset gut. In regards ***** ***** options, the one we most commonly use is Kaolin/Kaopectate (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/kaolin-and-pectin-kapectolin-k-p)). This is available OTC at most pharmacies. Do make sure to avoid Imodium or Pepto Bismol for him. Otherwise, Propectalin, Canikur, Fast Balance, and Protexin Pro-Fiber (which is available OTC at vets, pet stores, and even Amazon) would be another option. All will slow diarrhea and those last ones have the added bonus of providing support to the delicate good GI bacteria. So, these can be used as a short-term means of soothing his upset GI.

Overall, these signs do not sound related to what you have recently gone through with your other pup. Instead, this all suggests an upper GI issue and therefore in his case, we’d want to start supportive care to settle his stomach. If he cannot keep that or water down, appears dehydrated already, or doesn’t respond to the above within a few hours (since he is a pup and is lethargic with this) then we'd want to get his vet involved. They can assess his hydration, rule out fever, make sure there is nothing in his stomach that shouldn't be there or any sinister viruses present. Depending on their findings, his vet can treat him with injectable anti-vomiting medication, fluids, +/- antibiotics to settle his stomach, and get him back feeling like himself.

Please take care,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. *Please remember to rate my service once you have all the information you need, as this is the only way I receive credit for helping you today. Thank you! : )